[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
RE: [IP] more site Qs
> >If it itches, there is a problem there you should solve -- it may be
> >a tape allergy prep allergy, something like that..... The site should
> >not itch.
> I have been wondering what people mean when they say that their
> sites "last" a certain amount of time. What happens to alert you
> that it's no good anymore?
Many people could leave the site in much longer and still have it
work. The down side is that after about day 3 or so, the wound starts
to get pretty unhappy about being held open by the cannula. We did an
experiment once and examined the wound on day 2, day 3, day 4, etc..
(different sets of course). On day 2, the wound was nice and clean,
looked pretty much like the surounding tissue except for the "hole",
on day three, you could see a tiny amount of "raggedness" at the
wound site, but it still looked pretty good. By day 4, the site was
defintely ragged, though not inflamed. You could see that the tissue
was unhappy though not infected or anything like that, just "abused".
We didn't take it beyond that.
What most people that report site problems are referring to is that
the site stops working after a few days. You bolus and bg's come down
some but then go right back up, or won't come down at all. Changing
the site eliminates the problem -- this is classic "site failure"
there are no real precurors other than high bg's. The failure can be
cause by any number of things. In people that do not have insulin
side effects (i.e. the humalog syndrome), it can be a nicked blood
vessel, trauma to the site, kinked cannula, etc.... sigh.... such is
life. For the 6% or so that have a known humalog sensitivity,
predictibly, the site will usually die after 36 - 48 hours of
infusion unless some steps are taken to moderate the problem (i.e.
mixing regular or Velosulin).
There is a whole other class of problems that aren't really site
failure, just terrible site irritation due to allergies to the tape,
prep, or other stuff used in site preparatino, or even the cannula
itself. These can always be cleared up by selecting the combination
of tapes, preps, etc... that DON'T irritate. There is such a wide
variety of items available that I've never heard of someone unable to
eventually come up with a combination that works. I can be very
trying and take some perserverence to get there, but it is doable.
> Is it the itching? I have some itching that I know is tape related
> that I ignore (comes and goes and doesn't bother me that much,
> doesn't look bad when I do ultimately change the site). Then
> there's a burning itch that feels like it's really in the site and I
> usually try to change it as soon as possible when that happens.
> There have been a couple of times, though, that I haven't been able
> to do it right away and it got better. And sometimes the site looks
> fine when I change it later. Other times (seems random, not
> particularly related to itching), when I remove the old site, I just
> spew blood from it. It's not a little blood, either, it's a LOT.
> What is the deal with that? Could I be breaking blood vessels by
> pulling the canula out (I try to be careful and pull it straight
> out...), or could the blood be pooling under there for a while
> before I pull the canula out? The blood can't be just hanging out
> there since I put it in two or three days earlier, can it?
> I have been operating under the assumption that as long as my blood
> sugars are okay, I must be absorbing, and all is well...
> Chat with friends online, try MSN Messenger:
> ---------------------------------------------------------- for HELP
> or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org send
> a DONATION http://www.Insulin-Pumpers.org/donate.shtml
email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml